Cardiac Tamponade due to Hypertonic Contrast Medium in the Pericardial Sac Following Cineangiography
Clinical Observation and Experimental Study
Relatively small amounts of contrast media reaching the pericardial sac can cause acute cardiac tamponade. The mechanism of this complication is on the basis of the hyperosmolarity of these angiographic media, resulting in the further accumulation of large amounts of fluid in the pericardial sac. Active bleeding due to possible perforation has probably not been a major factor in the cases reported. The appearance of contrast medium in the pericardial sac should alert the cardiac catheterization team to the possibility of impending severe cardiac tamponade, and pericardiocentesis should be prepared for immediately. Thoracotomy is probably not necessary in the majority of cases.
- Open-heart surgery
- Pulmonic stenosis
- Patent ductus arteriosus
- © 1967 American Heart Association, Inc.